Wednesday, June 15, 2016

HIT and the spectrum of thrombocytopenia in the ICU

Here’s a great review from last December. Some key points:

HIT is a state of extreme hypercoagulability. Over 50% of patients who have it develop thrombosis.

Thrombosis can involve both the arterial and venous sides.

Though usually macrothrombosis, some patients will have microthrombosis with a picture resembling DIC.

Pathyphysiology: The platelet factor 4-heparin complex stimulates an antibody response consisting of platelet activating IgG. Platelet derived microparticles have procoagulant activity and monocytes become activated to express tissue factor.

HIT tends to be overdiagnosed and represents less than 1% of ICU thrombocytopenia. Most patients with HIT antibodies don’t actually develop HIT, contributing to the problem of overdiagnosis.

An important mimic of HIT: Non-HIT related DIC which depletes natural anticoagulants (ptn C and AT) especially in the setting of shock and shock liver can cause symmetrical peripheral limb gangrene thus mimicking some forms of HIT.

LE DVT with or without PE is the most common thrombotic complication.

Adrenal vein thrombosis occurs in 2% of cases, which can lead to adrenal hemorrhagic necrosis and adrenal crisis.

Arterial thrombosis sites in order of decreasing frequency: LE, cerebral, coronary, mesenteric, UE.

Two potential mechanisms for ischemic limb necrosis: venous gangrene in the face of warfarin induced protein C depletion OR arterial thrombosis.

Concerning diagnosis, from the review:

HIT is a ‘clinical–pathological’ syndrome [30,31][30,31], that is, the patient should exhibit both a clinical picture consistent with HIT, for example, thrombocytopenia and/or thrombosis bearing a temporal relationship with a preceding immunizing exposure to heparin (‘clinical’), and the serological profile of HIT, namely detectability within patient serum (or plasma) of the pathognomonic, heparin-dependent, platelet-activating antibodies (‘pathological’). A recent consensus conference statement recommended the following diagnostic framework [32]: intermediate or high-probability clinical picture (scoring at least 4 points in the 8-point 4Ts scoring system [25–28][25–28][25–28][25–28]) and heparin-dependent, platelet-activating antibodies, as shown either by a positive serotonin-release assay (SRA) [33,34][33,34] or heparin-induced platelet activation test [35] along with a corroborating positive PF4-dependent immunoassay, such as an enzyme-immunoassay (EIA) [36]. The approach reduces risk of HIT overdiagnosis [37[black small square]].

New concepts of treatment. From the review:

Only argatroban, a direct thrombin inhibitor, is currently approved to treat HIT in the USA (lepirudin has been discontinued). However, no controlled studies are available to show that argatroban is effective to treat HIT. The approval trials [85,86][85,86] did not require positive laboratory testing for HIT, and so most enrolled patients likely did not have HIT, in contrast to the (historical) controls who were antibody-positive. Further, the high limb amputation rate in the argatroban-treated study patients (13.7%) [21] raises concerns about argatroban-warfarin overlap, a situation with risk for venous limb gangrene [87,88][87,88] (both agents prolong the INR [89]). Argatroban is also a costly medication.

Indirect factor Xa inhibitors
Indirect (antithrombin-dependent) factor Xa inhibitors, such as danaparoid (not available in the USA) and fondaparinux, have advantages over argatroban, and I prefer using one of these to treat HIT [5,36][5,36]. Neither pose risk of APTT confounding, as drug levels are measured directly (as antifactor Xa levels). However, reduced dosing (after a full loading dose) is appropriate in renally-compromised patients [56[black small square][black small square]]. Prophylactic dosing is probably appropriate for ICU patients, unless there is thrombosis or strong suspicion (or confirmation) of HIT. Fondaparinux is increasingly being used to treat HIT despite its off-label status for this indication.

No comments: